Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Pueblo, CO

May 28, 2003El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2003, 3:46 PM MDT for El Paso County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2003, 3:46 PM MDT (21:46 UTC)
Expired
May 28, 2003, 4:15 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS55 KPUB 282146
SVRPUB
COC041-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 342 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER CHIPITA PARK...OR ABOUT 13 MILES WEST
  OF COLORADO SPRINGS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...

  MANITOU SPRINGS AROUND 350 PM MDT...
  OLD COLORADO CITY AROUND 355 PM MDT...
  I-25 AND US-24 INTERSECTION 400 PM MDT...

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE INCH 
IN DIAMETER. BRIEF HEAVY RAIN IS ALSO POSSIBLE.  

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE 
THE WEATHER HITS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3900 10502 3884 10502 3878 10478 3909 10494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, May 28, 2:45 PM MDT, 1 hour 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
245 PM MDT WED MAY 28 2003

SHORT TERM DISCUSSION...(TONIGHT AND THURSDAY).

CURRENTLY: AN UPPER RIDGE OF HIGH PRESSURE WAS PARKED OVER THE 4
CORNERS...PRODUCING MOSTLY SUNNY SKIES AND VERY WARM TEMPS ACROSS
THE STATE. A FEW ISOLATED STORMS HAVE DEVELOPED UP AGAINST THE
RAMPART RANGE...IN THE EXPECTED AREA OF HIGHER CAPES AND LI.

TONIGHT: UPPER RIDGE REMAINS FIRMLY ENTRENCHED ACROSS THE
REGION. ISOLATED CONVECTION ACROSS THE HIGHER TERRAIN AND ADJACENT
PLAINS SHOULD HUG THE S FRONT RANGE DUE TO LIGHT STEERING WINDS...
AND WILL DIE DOWN SOON AFTER SUNSET ALLOWING SKIES TO CLEAR
OVERNIGHT. MINIMUM TEMPS THIS MORNING WERE MUCH WARMER THAN
PREVIOUSLY EXPECTED...SO ADJUSTED UP FORECAST MINS FOR THURSDAY
MORNING. LOW LEVEL MOISTURE WILL STICK AROUND OVERNIGHT...SO ADJUSTED
DEW AS WELL.

THURSDAY: MODELS CONTINUE TO FORECAST HOTTEST DAY OF THE WEEK ON
THURSDAY...WITH H7 TEMPS AT +17 - +18 DREG C. ONGOING TEMP GRIDS
LOOKED GOOD...AND LITTLE TO NO ADJUSTMENT NEEDED. IN ADDITION...
EXPECTED RELATIVE HUMIDITIES THURSDAY AFTN WILL DROP DOWN INTO
THE TEENS ACROSS THE LOWER ELEVATIONS. KEPT THE 10 POPS ACROSS THE
MTNS DURING THE AFTN SINCE IT WOULDNT TAKE MUCH TO SPARK A SOLITARY
THUNDERSTORM OVER THE HIGHER PEAKS.  MOORE //

LONG TERM DISCUSSION...(THURSDAY NIGHT THROUGH WEDNESDAY)

TIMING OF FRONT/PRECIP FRIDAY THE MAIN CONCERN.

FRIDAY/FRIDAY NIGHT...MODELS CONTINUE TO BRING IN FRONT FAIRLY
QUICKLY ON FRIDAY...WITH ERLY UPSLOPE ADVECTING HIGHER DEWPOINTS BACK
INTO THE ERN PLAINS BY EVENING. BOTH ETA AND GFS POINT TO
SIGNIFICANT CONVECTION FRIDAY EVENING...THOUGH PLACEMENT DIFFERS
WITH GFS FARTHER NORTH THAN ETA. WHILE MODEL QPFS ARE OVERDONE DUE
TO CONVECTIVE FEEDBACK...THE MESSAGE OF BOTH MODELS SEEMS TO POINT
TOWARD FAIRLY WIDESPREAD TSRA LATE FRI/FRI NIGHT. WILL BUMP UP POPS
IN THE LATE AFTERNOON AND OVERNIGHT TO ACCOUNT FOR THIS. MAX TEMPS
FRI TRICKY WITH FROPA...APPEARS COOLER AIR LAGS THE ACTUAL
WINDSHIFT SLIGHTLY...SO WILL CONTINUE THE WARM TREND OF CURRENT
GRIDS...WHICH ACTUALLY FIT MOS NUMBERS FAIRLY CLOSE.

SATURDAY/SATURDAY NIGHT...BACK TO OUR USUAL PATTERN OF LOW LEVEL
MOIST SERLY UPSLOPE WITH NWRLY FLOW ALOFT. SHOULD BE A GOOD SET-UP
FOR AFTERNOON AND EVENING CONVECTION...AGAIN MOST PREVELANT OVER
THE ERN MTNS AND IMMEDIATELY ADJACENT PLAINS. MAX TEMPS SHOULD COOL
SOMEWHAT IN THE WAKE OF THE COLD FRONT...WITH READINGS FALLING BACK
TO NEAR SEASONAL NORMS.

SUNDAY...APPEARS ANOTHER UPSLOPE SURGE WILL DROP SEWRD ACROSS THE
PLAINS...WITH REINFORCING MOIST ERLY FLOW. TRIMMED JUST A DEGREE
OR 2 OFF OF SUNDAY MAXES OVER THE PLAINS...OTHERWISE GRIDS LOOK OK
WITH THE USUAL AFTERNOON/EVENING CONVECTION.

MONDAY-WEDNESDAY...FLAT UPPER RIDGE DOMINATES THE WRN U.S. IF
ONE BELIEVES THE GFS...WHILE ECMWF IS EVEN MORE AMPLIFIED. WHATEVER
MODEL ONE PREFERS...MAIN MESSAGE IS A RETURN TO RELATIVELY WET
WEATHER OVER THE ERN MTNS AND PLAINS...WITH NWRLY UPPER FLOW AND
MOIST SERLY UPSLOPE IN THE LOWER LEVELS. GRIDS COVER THIS FAIRLY
WELL...THOUGH WILL BUMP UP POPS OVER THE ERN MTNS SLIGHTLY ALL DAYS.
TEMPS TO RECOVER TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMS MONDAY...
THEN REMAIN A FEW DEGF ABOVE NORMAL THROUGH THE WEEK.  --PETERSEN

.PUB...NONE.
Hazardous weather outlook, May 28, 7:00 AM MDT, 8 hours 46 minutes before
COZ058>089-093>099-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND NOON
AND WILL THEN SPREAD OVER THE ADJACENT PLAINS.  ONE OR TWO
THUNDERSTORMS MAY BECOME SEVERE AFTER 100 PM OVER THE EASTERN PLAINS
ADJACENT TO THE MOUNTAINS...PRODUCING HAIL AROUND 1 INCH IN
DIAMETER...WIND GUSTS AROUND 60 MPH AND DANGEROUS LIGHTNING. IF ANY
STORMS BECOME SEVERE...THE MOST LIKELY AREA FOR THIS TO OCCUR IS EL
PASO...PUEBLO...AND FREMONT COUNTIES. LOW LEVEL MOISTURE...COMBINED
WITH AFTERNOON HEATING AND LOW LEVEL UPSLOPE...WILL CAUSE THE
ATMOSPHERE TO BECOME UNSTABLE.

ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS AND THE SAN LUIS VALLEY...
LOW LEVEL MOISTURE WILL BE LACKING...THUS ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE HIGH BASED.  GUSTY WINDS TO 40 MPH
AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS ON
THURSDAY.  WITH LIMITED MOISTURE OVER THE AREA...WIND GUSTS TO 40
MPH AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREATS.

A COLD FRONT WILL BRING UPSLOPE FLOW WITH INCREASING LOW LEVEL
MOISTURE INTO THE AREA FOR LATE FRIDAY THROUGH SUNDAY.  THIS
WILL BRING BACK THE THREAT OF SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST PLAINS AND MOUNTAINS.
DEPENDING ON THE AMOUNT OF AFTERNOON HEATING AND POTENTIAL
INSTABILITY...THERE IS A CHANCE THAT A FEW THUNDERSTORMS ACROSS THE
SOUTHEAST PLAINS COULD BECOME STRONG TO SEVERE EACH AFTERNOON AND
EVENING.

A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 100 PM ACROSS EL PASO...PUEBLO...AND FREMONT
COUNTIES.

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.